Winter Storm, Essex
- When
- December 12, 7:00 AM EST to 10:00 AM EST
- Where
- Essex forecast zone
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.728, -71.736 (the zone’s center; the record gives no point)
An area of low pressure off the South Carolina coast Wednesday morning, December 11th, moved northeast to near Cape Cod by Thursday morning, December 12th. The system continued moving northeast thereafter.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An area of low pressure off the South Carolina coast Wednesday morning, December 11th, moved northeast to near Cape Cod by Thursday morning, December 12th. The system continued moving northeast thereafter. Snow developed across the area during the night and became heavy at times after midnight into the early morning of December 12th. Snow accumulations were generally between 5 and 12 inches, with the greatest amounts in the Green Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 12, 5:43 AM EST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
543 AM EST THU DEC 12 2002
...ONE STORM WINDING DOWN AND ANOTHER ONE FOR SATURDAY...
TOUGH FCST THIS MORNING WITH SNOW OVER MOST OF THE FCST AREA...BUT A
POCKET OF FREEZING RAIN OVER THE CHAMPLAIN VLY. PRECIP SHOULD COME
TO AN END LATER THIS MORNING...WITH SKIES REMAINING CLOUDY
THROUGH THE REMAINDER OF THE DAY. HAVE LEFT WARNINGS/ADVISORIES IN
PLACE THIS MORNING TO COVER ONGOING PRECIP.
JUST AS THIS STORM WINDS DOWN...ANOTHER ONE IS POISED TO MOVE UP
THE COAST ON SATURDAY. MODELS AGAIN HAVING TROUBLE HANDLING THIS
NEXT SYSTEM WITH THE ETA FURTHER WEST ON THE TRACK OF THIS SYSTEM
AND THE GFS TAKING IT ON A NEWD TRACK AND FURTHER TO THE EAST. 24
HOURS AGO THE MODELS HAD THIS SYSTEM GOING OUT TO SEA SOUTH OF US.
WILL GO WITH THE ETA MODEL FOR SATURDAYS STORM...AS THIS MODEL HAD
A BETTER HANDLE ON THIS PRESENT STORM. GFS MODEL LOOKS TOO FAST IN
BRINGING IN PRECIP TO THE FCST AREA...PER WWE COORDINATION
CALL WITH NCEP. WILL GO WITH THE SLOWER ETA TIMING FOR THE PRECIP ON
SATURDAY. WILL REMOVE MENTION OF PRECIP FRIDAY NIGHT...EXCEPT FOR
SOUTHERN VT ZONES.
PRECIPITATION TYPE WILL BE THE BIG CHALLENGE WITH THIS NEXT STORM
SYSTEM. LOOKS LIKE THE CHAMPLAIN VLY EASTWARD WILL SEE A MIX OF
SNOW...SLEET AND FREEZING RAIN WITH THIS NEXT SYSTEM ON SATURDAY...
WITH THE ADIRONDACKS AND THE ST LAWRENCE VLY LIKELY TO SEE MOSTLY
SNOW. CLOSED UPPER LOW WILL PASS JUST SOUTH OF THE FCST AREA
SATURDAY AFTERNOON...SO EXPECTING ANY MIXED PRECIPITATION TO CHANGE
BACK TO ALL SNOW SATURDAY AFTERNOON...AS DYNAMIC COOLING OCCURS ALOFT
...WITH SNOW CONTINUING INTO SATURDAY NIGHT. LATER SHIFTS WILL NEED
TO TAKE A CLOSER LOOK AT WHAT PRECIP TYPES WILL OCCUR OVER THE
FCST AREA ON SATURDAY...AND THE AREAL EXTENT.
EXTENDED FCST...NO CHANGES MADE BEYOND SATURDAY.
.BTV...WINTER STORM WARNING THIS MORNING VTZ004-007>012.
WINTER WX ADVISORY THIS MORNING VTZ001>003-005-006-
NYZ029>031-034.
WGHNYZ026>031-034-035-VTZ001>012-121215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 530 AM EST THU DEC 12 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE... A WINTER STORM WARNING REMAINS IN EFFECT THIS MORNING FOR RUTLAND, WINDSOR, ORANGE, ADDISON, WASHINGTON, CALEDONIA AND ESSEX COUNTIES IN VERMONT. A WINTER WEATHER ADVISORY REMAINS IN EFFECT THIS MORNING FOR THE REST OF NORTHERN VERMONT, THE CHAMPLAIN VALLEY, AND THE NORTHERN ADIRONDACKS. SNOW WILL BE TAPERING OFF LATER THIS MORNING AS LOW PRESSURE SOUTHEAST OF CAPE COD TRACKS TOWARDS NOVA SCOTIA. TOTAL SNOW ACCUMULATIONS WILL RANGE FROM 4 TO 10 INCHES IN THE WARNING AREA, AND FROM 2 TO 6 INCHES IN THE ADVISORY AREA. THE SNOW MAY BE MIXED WITH FREEZING RAIN EARLY TODAY IN THE CHAMPLAIN VALLEY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT SNOW AMOUNTS TO THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN... ANOTHER STORM WILL AFFECT THE REGION SATURDAY INTO SATURDAY NIGHT. THERE IS THE POTENTIAL FOR A SIGNIFICANT AMOUNT OF SNOW OR MIXED PRECIPITATION WITH THIS SYSTEM.
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2002Every state in 2002This day in weather historyWarnings in Vermont, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324882, 5324883, 5324884, 5324885.